Advanced Search
MyIDEAS: Login to save this paper or follow this series

Optimality of the Friedman rule in overlapping generations model with spatial separation

Contents:

Author Info

  • Joseph H. Haslag
  • Antoine Martin

Abstract

Recent papers suggest that when intermediation is analyzed seriously, the Friedman rule does not maximize social welfare in overlapping generations model in which money is valued because of spatial separation and limited communication. These papers emphasize a trade-off between productive efficiency and risk sharing. We show financial intermediation or a trade-off between productive efficiency and risk sharing are neither necessary nor sufficient for that result. We give conditions under which the Friedman rule maximizes social welfare and show any feasible allocation such that money grows faster than the Friedman rule is Pareto dominated by a feasible allocation with the Friedman rule. The key to the results is the ability to make intergenerational transfers.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.kansascityfed.org/Publicat/Reswkpap/pdf/RWP03-03.pdf
Download Restriction: no

Bibliographic Info

Paper provided by Federal Reserve Bank of Kansas City in its series Research Working Paper with number RWP 03-03.

as in new window
Length:
Date of creation: 2003
Date of revision:
Handle: RePEc:fip:fedkrw:rwp03-03

Contact details of provider:
Postal: 1 Memorial Drive, Kansas City, MO 64198-0001
Phone: (816) 881-2254
Web page: http://www.kansascityfed.org/
More information through EDIRC

Order Information:
Email:

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Bencivenga, Valerie R & Smith, Bruce D, 1991. "Financial Intermediation and Endogenous Growth," Review of Economic Studies, Wiley Blackwell, vol. 58(2), pages 195-209, April.
  2. Stacey L. Schreft & Bruce D. Smith, 2002. "The conduct of monetary policy with a shrinking stock of government debt," Proceedings, Federal Reserve Bank of Cleveland, pages 848-886.
  3. V.V. Chari & Lawrence J. Christiano & Patrick J. Kehoe, 1993. "Optimality of the Friedman rule in economies with distorting taxes," Staff Report 158, Federal Reserve Bank of Minneapolis.
  4. Freeman, Scott, 1993. "Resolving Differences over the Optimal Quantity of Money," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 25(4), pages 801-11, November.
  5. Stacey L. Schreft & Bruce D. Smith, 2003. "The social value of risk-free government debt," Research Working Paper RWP 03-02, Federal Reserve Bank of Kansas City.
  6. Beatrix Paal & Bruce D. Smith, 2001. "The sub-optimality of the Friedman rule and the optimum quantity of money," IEHAS Discussion Papers 0113, Institute of Economics, Centre for Economic and Regional Studies, Hungarian Academy of Sciences.
  7. Bruce D. Smith, 2003. "Taking intermediation seriously," Proceedings, Federal Reserve Bank of Cleveland, pages 1319-1377.
  8. Correia, Maria Isabel Horta & Teles, Pedro, 1996. "Is the Friedman Rule Optimal When Money is an Intermediate Good?," CEPR Discussion Papers 1287, C.E.P.R. Discussion Papers.
  9. Joydeep Bhattacharya & Mark G. Guzman & Elisabeth Huybens & Bruce D. Smith, 1995. "Monetary, Fiscal, and Bank Regulatory Policy in a Simple Monetary Growth Model," Working Papers 9501, Centro de Investigacion Economica, ITAM.
  10. Bruce D. Smith, 2002. "Monetary Policy, Banking Crises, and the Friedman Rule," American Economic Review, American Economic Association, vol. 92(2), pages 128-134, May.
  11. Kimbrough, Kent P., 1986. "The optimum quantity of money rule in the theory of public finance," Journal of Monetary Economics, Elsevier, vol. 18(3), pages 277-284, November.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Joydeep Bhattacharya & Joseph H. Haslag & Antoine Martin, 2004. "Heterogeneity, redistribution, and the Friedman rule," Research Working Paper RWP 04-01, Federal Reserve Bank of Kansas City.
  2. A. Berentsen & C. Strub, 2004. "On the Friedman Rule with Heterogeneous Agents," Econometric Society 2004 Far Eastern Meetings 609, Econometric Society.
  3. Bhattacharya, Joydeep & Haslag, Joseph & Russell, Steven, 2004. "The Role of Money in Two Alternative Models: When is the Friedman Rule Optimal, and Why?," Staff General Research Papers 11950, Iowa State University, Department of Economics.
  4. Bhattacharya, Joydeep & Haslag, Joseph & Martin, Antoine, 2005. "Sub-Optimality of the Friedman Rule in Townsend's Turnpike and Stochastic Relocation Models of Money: Do Finite Lives and Initial Dates Matter?," Staff General Research Papers 12265, Iowa State University, Department of Economics.
  5. Machicado, Carlos Gustavo, 2008. "Liquidity shocks and the dollarization of a banking system," Journal of Macroeconomics, Elsevier, vol. 30(1), pages 369-381, March.
  6. Bhattacharya, Joydeep & Singh, Rajesh, 2006. "On the Usefulness of the Constrained Planning Problem in a Model of Money," Staff General Research Papers 12660, Iowa State University, Department of Economics.
  7. Carlos Gustavo Machicado, 2007. "Growth and Banking Structure in a Partially Dollarized Economy," Development Research Working Paper Series 02/2007, Institute for Advanced Development Studies.
  8. Bhattacharya, Joydeep & Singh, Rajesh, 2008. "Optimal choice of monetary policy instruments in an economy with real and liquidity shocks," Journal of Economic Dynamics and Control, Elsevier, vol. 32(4), pages 1273-1311, April.
  9. Joseph H. Haslag & Joydeep Bhattacharya & Antoine Martin, 2004. "Sub-Optimality of the Friedman Rule in Townsends Turnpike and Limited Communication Models of money: Do finite lives and initial dates matter?," Working Papers 0415, Department of Economics, University of Missouri, revised 21 Dec 2004.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:fip:fedkrw:rwp03-03. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Lu Dayrit).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.